Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 56, NWS Topeka, KS

September 23, 2005Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 23, 2005, 3:12 AM CDT for Shawnee County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2005, 3:12 AM CDT (08:12 UTC)
Expired
Sep 23, 2005, 5:15 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:09 AM CDTFLASH FLOODTopeka, KS2 FEET OF WATER OVER ROAD IN THE 5000 BLOCK OF CEDAR CREST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 230814
FFWTOP
KSC177-231015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 515 AM CDT

* AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS WHICH HAVE MOVED OVER THE       
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA...
  SILVER LAKE...
  ROSSVILLE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER PORTIONS 
OF THE COUNTY SINCE MIDNIGHT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
      3893 9550 3894 9593 3909 9594 3913 9600
      3913 9602 3921 9602 3921 9559

$$
1 follow-up statement
000 
WGUS73 KTOP 230907
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 AM CDT FRI SEP 23 2005

KSC177-231015-
SHAWNEE-
407 AM CDT FRI SEP 23 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
SHAWNEE COUNTY...

AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ADDITIONAL THUNDERSTORMS PRODUCING HEAVY RAINFALL AND FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...SILVER LAKE AND ROSSVILLE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 188.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.

AT 315 AM...THE 3800 BLOCK OF AUBURN ROAD HAD A FOOT OF WATER OVER 
THE ROADWAY IN SPOTS. 

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
      3893 9550 3894 9593 3909 9594 3913 9600
      3913 9602 3921 9602 3921 9559

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:50 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 23, 2:50 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT FRI SEP 23 2005

.DISCUSSION...

INDIVIDUAL CELLS IN A LINE OF THUNDERSTORMS FROM NEAR MANHATTAN
THROUGH LAWRENCE CONTINUE TO MOVE SLOWLY OFF TO THE EAST.  THIS
ACTIVITY APPEARS TO BE IN ASSOCIATION WITH SOME ISENTROPIC LIFT IN
THE 305K TO 310K SURFACE.  NAM SHOWS THIS LIFT WEAKENING SO REDUCED
PRECIP CHANCES SOMEWHAT AFTER NOON.

FRONTAL BOUNDARY THAT PUSHED THROUGH YESTERDAY NOW LOCATED ACROSS
SOUTHERN MISSOURI...SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA THIS
MORNING.  MAINLY ZONAL FLOW NOTED ALOFT WITH SUBTROPICAL HIGH ACROSS
THE GULF COAST AND DIGGING TROUGH ACROSS THE PACIFIC NORTHWEST.

SATURDAY AND SATURDAY NIGHT...FRONTAL BOUNDARY RETURNS NORTH AND
WARM AIR ADVECTION SETS UP AHEAD OF FRONTAL COLD FRONT PUSHING DOWN
ACROSS NEBRASKA AND NORTHWEST KANSAS.  NAM MUCH MORE AGGRESSIVE WITH
BOTH THE WARM AIR ADVECTION AND COLD FRONT MOVING DOWN.  GFS IS MUCH
SLOWER WITH THE COLD FRONT AS THE 500MB SUPPORTING TROUGH IS NOT
NEARLY AS DEFINED AS THE NAM HAS IT.  CURRENT THINKING IS THAT THE
NAM IS TOO AGGRESSIVE SO LEANED ON THE GFS FOR THE MOST PART.  BOTH
SOLUTIONS HAVE DECENT WARM AIR ADVECTION SO TEMPERATURES SHOULD
REBOUND INTO THE MID TO UPPER 80S.  BROUGHT PRECIPITATION IN NORTH
OF INTERSTATE 70 ON SATURDAY NIGHT IN ASSOCIATION WITH APPROACHING
COLD FRONT.

SUNDAY THROUGH MONDAY MORNING...FRONTAL BOUNDARY CONTINUES TO PUSH
SOUTH THROUGH MONDAY.  GFS DRIES OUT MUCH QUICKER THAN THE NAM.
THEREFORE WENT AHEAD AND ENDED PRECIP FROM NORTH TO SOUTH ACROSS TOP CWA
LATE SUNDAY NIGHT / MONDAY MORNING.

MONDAY AFTERNOON THROUGH TUESDAY...SURFACE HIGH PRESSURE BUILDS INTO
THE REGION FOR THIS TIME PERIOD.

TUESDAY NIGHT THROUGH THURSDAY...NEXT FRONTAL BOUNDARY MOVES ACROSS
THE AREA TUESDAY NIGHT AND WEDNESDAY.  GOING PRECIP CHANCES LOOKED
GOOD WITH PRETTY GOOD AGREEMENT ON FRONTAL TIMING BETWEEN THE GFS
AND ECMWF...WITH GFS SLIGHTLY FASTER.  AREA SHOULD DRY OUT ON
THURSDAY.  HIGHS ON THURSDAY SHOULD BE SEVERAL DEGREES BELOW CLIMATE
VALUES WITH GOOD COLD AIR ADVECTION SHOWN BEHIND FRONT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 22, 4:01 PM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT THU SEP 22 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-232115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
401 PM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE WHOLE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...LATE
SATURDAY NIGHT AND SUNDAY...THAN AGAIN TUESDAY NIGHT AND WEDNESDAY
OVER PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

In the hours before

Local storm report, Sep 23, 2:04 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
204 AM CDT FRI SEP 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             1 W CLINTON             38.91N 95.41W
09/23/2005  0.75 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

SMITH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:48 AM CDTSevere Thunderstorm WarningTOPDouglas42 min
Sep 23, 3:19 AM CDTFlash Flood WarningTOPWabaunsee116 min
Sep 23, 5:14 AM CDTFlash Flood WarningTOPShawnee, Wabaunsee2 hr
Sep 23, 6:04 AM CDTFlash Flood WarningTOPJefferson3 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.